These common medications can mimic dementia
M3 Global Newsdesk Mar 06, 2021
Alzheimer's disease and other dementias are notoriously challenging to treat. While some drugs may slow cognitive deterioration, none will reverse the condition. And, for many, it’s hard to even know if the medication is working.
A 2020 report in The Lancet estimates that roughly 50 million people around the world live with dementia, and the number is projected to increase to 152 million by 2050. To make matters worse, other common drugs may lead to side effects that mimic dementia symptoms, making it even more difficult to diagnose and treat.
Last year, several physicians spoke to the Associated Press (AP) about this issue, describing dementia patients whose increasing levels of confusion appeared to have been caused by a litany of medications they’d been prescribed. The phenomenon, known as “medication fog,” maybe a bigger problem than we think.
The risk of adverse reactions or side effects increases with each additional drug used, and different doctors are sometimes unaware of medications already prescribed to a patient. An estimated 91% of people over the age of 65 take at least one prescribed medication, and 41% use five or more, which doctors refer to as polypharmacy, according to the AP article. And because some of these adverse reactions masquerade as worsening dementia symptoms, they can be easy to overlook.
Here’s what the science says about which drugs can produce these symptoms, why they cause adverse reactions, and why some physicians should consider “de-prescribing.”
The American Geriatrics Society recently updated a list of medications that can mimic dementia symptoms or make them worse. The list includes a range of drugs, from muscle relaxants and antihistamines to anti-anxiety medicines and sleep aids. Many of these drugs have anticholinergic effects, meaning they can reduce or interfere with a neurotransmitter in the body that’s essential for healthy nerve function. Such interference can result in dementia-like side effects, including increased confusion, drowsiness, and impaired thinking skills.
The blocked neurotransmitter, known as acetylcholine, is involved in the brain’s memory and learning mechanisms. Acetylcholine also stimulates the autonomic nerves, which regulate contractions of blood vessels, airways, and our cardiovascular and digestive systems.
A study published in JAMA Network in 2019 focused on the long-term use of anticholinergic medicines and increased risks of dementia in those aged 55 or older. Researchers looked at data on 58,769 dementia patients and 225,574 control subjects, along with information on 56 drugs with strong anticholinergic properties that had been prescribed to patients 1 to 11 years prior to a dementia diagnosis.
“The adjusted OR for dementia increased from 1.06 (95% CI, 1.03-1.09) in the lowest overall anticholinergic exposure category (total exposure of 1-90 TSDDs) to 1.49 (95% CI, 1.44-1.54) in the highest category (>1095 TSDDs), compared with no anticholinergic drug prescriptions in the 1 to 11 years before the index date,” the study authors wrote. They noted a significant increase in dementia risk for those using anticholinergic antidepressants, antiparkinson drugs, antipsychotics, bladder antimuscarinic drugs, and antiepileptic drugs.
The authors concluded,
“Exposure to several types of strong anticholinergic drugs is associated with an increased risk of dementia. These findings highlight the importance of reducing exposure to anticholinergic drugs in middle-aged and older people.”
Other recent research—including a study published in Nature in 2019, and a review published in Age and Aging in 2020—have come to the same conclusion. Both found that long-term prescription of drugs with strong anticholinergic properties was associated with increased risks of dementia and cognitive decline. However, “Stronger evidence from high-quality studies is needed to guide the management of long-term use,” wrote the authors of the Age and Aging review.
Which drugs should we pay attention to?
Many common medications have at least some anticholinergic effects—so many, in fact, that it’s estimated that up to half of US adults take at least one of these drugs, according to a Harvard Health blog. Here’s a list of some medications that can cause symptoms like confusion, blurry vision, and problems urinating, according to Harvard Health and the American Geriatrics Society.
- Antidepressants like amitriptyline (found in Elavil), paroxetine, imipramine (Tofranil), and bupropion
- The anti-Parkinson drug trihexyphenidyl (Artrane)
- The irritable bowel syndrome drug dicyclomine (Bentyl)
- Antihistamines like diphenhydramine (Benadryl and Tylenol) and chlorpheniramine
- Bladder relaxants like oxybutynin and tolterodine
- The pain reliever meperidine (Demerol)
- Muscle relaxants like cyclobenzaprine (Flexeril), methocarbamol (Robaxin), and carisoprodol (Soma)
And it’s not just anticholinergic drugs that can cause dementia-like symptoms. Benzodiazepines can also affect the activity of neurotransmitters, but in a slightly different way, according to another Harvard Health article. While anticholinergic drugs block the action of acetylcholine, benzodiazepines boost the effectiveness of gamma-aminobutyric acid, which slows the activity of neurons in the brain. This is why they’re used to reduce anxiety or help people sleep, but they can also result in heightened confusion and an increased risk of falls. Drugs of this type include:
- Benzodiazepines like diazepam (Valium), alprazolam (Xanax), and chlordiazepoxide (Librium)
- Sleep aids like zaleplon (Sonata), zolpidem (Ambien), and eszopiclone (Lunesta)
Follow the data
The impacts of these drugs aren’t black and white. While adverse side effects sometimes appear right away, other times a patient can be using a drug for a long time before dementia-like side effects become noticeable, noted the AP article. And while a young person may be able to effectively metabolise a drug, that same drug may no longer be tolerable as they get older.
For this reason, the best advice, according to the Harvard Health blog, is not to automatically discontinue these medications, but instead pay close attention to the drugs you’re prescribing and whether they may be contributing to dementia-like symptoms or cognitive decline. Physicians have reported incidents in which de-prescription of certain drugs resulted in improved thinking skills—and in some cases, removing some of a patient’s medications have led to that patient no longer meeting the criteria for dementia, noted the AP.
For doctors, this means you should ensure that you’ve completed a thorough history and are aware of all the medications a patient is taking, including over-the-counter drugs and dietary supplements, as well as when that patient started taking a given medication.
This story is contributed by Alistair Gardiner and is a part of our Global Content Initiative, where we feature selected stories from our Global network which we believe would be most useful and informative to our doctor members.
Exclusive Write-ups & Webinars by KOLs
Daily Quiz by specialty
Paid Market Research Surveys
Case discussions, News & Journals' summaries